MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% SURGISCREEN

ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% SURGISCREEN
Catalog Number 6902316
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/27/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation details: the customer reported that they had processed qc samples to validate gel card technique on the days of the events and the results were as expected.The confirmation was not provided.The cards and reagent red blood cells storage and usage conditions were checked and found aligned with ortho¿s recommendations.The customer was requested to send patients reports but the documents were not provided.According to ortho lot-specific information for 0.8% surgiscreen lot vss4790, cell 1 is positive and heterozygous for jka(jk1) antigen, cell 3 is positive and homozygous for jka(jk1) antigen and cell 2 is negative for jka(jk1) antigen.Therefore, it follows that the negative reaction with cells 1 and 3 are not consistent with the expected reactivity of anti-jka (jk1) antibodies.As part of the investigation, a review of the manufacturing batch record for 0.8% surgiscreen lot vss479 as used by the customer on the days of the reported events was performed at ortho¿s manufacturing site.Manufacturing batch record review did not identify any nonconformance or quality event that could be related to the issue reported by the customer.As part of the investigation, retain 0.8% surgiscreen lot vss479 was tested on an ortho vision id-mts analyzer with known plasma anti-d, anti-k, anti-fya and mts anti-igg card lot 090622001-06.Expected positive and negative results were obtained.Retain sample of 0.8% surgiscreen vss479 cells 1 and 3 were tested in tube for the presence of the jka antigen.First the 0.8% cells were converted to a 3% cell suspension in ors, ortho resuspension solution, and then tested with ortho reagent: anti-jka bioclone, as per ifu, tube method.After a 5-minute room temp incubation, a 3+ reaction was observed for cell 1 and 3.5+ for cell 3.Results meets specifications, a minimum reaction of 2+ is required for all positive final readings.Expected results were obtained.Results meet specifications.The issue reported by the customer could not be reproduced.A review of the complaints associated with the red cell reagents manufactured using the same donors as those used to manufacture cells 1 and 3 from lot vss479 of 0.8% surgiscreen being jka(jk1) antigen positive was performed.No trend or systematic failure of these donors was identified.The review of the worldwide complaint databases between 15 august 2022 and 15 august 2023 was performed for call subject (b)(6) (0.8% surgiscreen for gel) and lot vss479.No other complaint was identified with call area falseneg.No trend was identified.No further investigation was performed on these incidences.The assignable cause of the discordant negative reactions in antibody screening is sample-related, patients¿ anti-jka(jk1) antibodies being weak and at or around the detection limit of the reagents and method employed and/or associated to the variation of the expression of the jka(jk1) antigen on the cells of the red cell reagents.In any case there was no evidence of any systematic failure of the ortho clinical diagnostics reagents to perform as intended.In mitigation of the discordant negative antibody screening reactions obtained by the customer, the device instructions for use of 0.8 % surgiscreen red cell reagent state: ¿for antibody detection and identification, different serological methods are optimal for different antibodies.No single antibody screening or identification method optimally detects all antibodies.¿ no further complaints of this type have been received from the customer site since the time of the reported events.
 
Event or Problem Description
Report 2 of 2, (b)(4) on (b)(6) 2023, a customer complained to ortho care about what was described as a discrepant negative antibody screening results in the indirect antiglobulin test (iat) for two patients using 0.8% surgiscreen lot vss479 in conjunction with their ortho workstation (b)(4).Complainant/complaint reporter: (b)(6) ¿ medical technologist dates of events: not provided reported on (b)(6) to ortho care helpdesk software version: n/ap reagents: 0.8% surgiscreen lot vss479 expiry date 08 august 2023 mts anti-igg card lot 090622001-01 expiry date 17 december 2023 patients¿ information: not provided.The customer reported that they had tested 2 patients¿ samples with their alternative competitor¿s commercially available instrument method and they had obtained positive results (1+ reaction strength).No further detail was provided.The customer reported that for confirmation of the obtained results, that they had tested the two patients¿ samples for antibody screening in iat using 0.8% surgiscreen lot vss479 and mts anti-igg card lot 090622001-01 in manual method in conjunction with their ortho workstation id-mts j51001401 and that they had obtained negative reactions with the 3 cells of the red cell reagent for the 2 samples.The customer reported that the competitor¿s instrument yielded positive results at sister facility reference laboratory for antibody identification/panel (the customer does not perform panel cell testing at this site; sends out to a bigger sister facility which has both mts gel ortho and a competitor¿s instrument).The customer reported that the reference laboratory had identified antijka(jk1) antibodies.No further detail was provided.The customer reported that they were expecting positive reactions with cells 1 and 3 of 0.8% surgiscreen lot vss479 which are positive for jka(jk1) antigen.No further detail was provided.The customer reported that no biased results had been reported to the physicians.The customer reported that the patients had not been harmed as a result of the reported events.

Brand Name
ORTHO REAGENT RED BLOOD CELLS 0.8% SURGISCREEN
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
microtyping systems
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key17603697
Report Number0002250051-2023-00115
Device Sequence Number6139277
Product Code QHT
UDI-Device Identifier10758750007660
UDI-Public10758750007660
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6902316
Device Lot NumberVSS479
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2023
Initial Report FDA Received Date08/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown